Idaho, 2020

Wildfire in Idaho, August 18 to 21, 2020

August 18 to 21, 2020 · NWS PIH · 1 event in 1 county or zone

The Black Pine Fire was a lightning induced fire on August 18th that burned 1,000 acres 6 miles north of the Utah border near interstate 84 mile marker 270. It burned grass, brush and juniper and spread very rapidly.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

The Black Pine Fire was a lightning induced fire on August 18th that burned 1,000 acres 6 miles north of the Utah border near interstate 84 mile marker 270. It burned grass, brush and juniper and spread very rapidly. It was finally contained on August 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 18, 1:20 PM MST, 8 hours 40 minutes earlier.

Area forecast discussion, Aug 18, 1:20 PM MST, 8 hours 40 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
220 PM MDT Tue Aug 18 2020

.SHORT TERM...Tonight through Thursday night. General pattern
remains controlled by high pressure ridge over Four corners/Great
Basin region, with apex of ridge across East Idaho. Overnight
lows remain very warm for at least one more night, elevating Heat
Risk across lower elevations while daytime highs remain well above
normal. Thus Heat Advisory remains in place. Moisture working
around the ridge favors isolated to scattered thunderstorm
development today through Thursday. Best chance for thunderstorms
(generally dry with little precipitation) occurs Wednesday and
Thursday as shortwave lifts through the region. High-resolution
short term models remain wildly inconsistent regarding coverage
and placement, so trended with prior forecast and kept
precipitation chances higher than blended solution. Conditions
remain favorable for strong to marginally severe wind gusts from
any storm that forms, mainly across the higher elevation regions
today and tomorrow. With shortwave passing through Thursday,
expect temperatures to drop a few degrees, possibly enough to
allow Heat Advisories to expire. DMH

.LONG TERM...Friday through Tuesday. Flow continues to flatten
with more of a westerly component aloft headed into the weekend.
This should have the effect of pushing the moisture flow to the
east and out of the region for a drier forecast. Temperatures
slowly climb again, and we could be back in the realm of Heat Risk
by Sunday/Monday depending on how fast the ridge can rebound and
what the overnight lows trend. There is still mid-level hints of
the high pressure over the Four Corners region into early next
week, with moisture trying to surge north through the Great Basin.
Stronger trough off Pacific coast tries to work inland Monday, so
Monday/Tuesday could be the next chance at seeing thunderstorm
activity across East Idaho. DMH

&&

.AVIATION...This afternoon still has a chance to see TSRA at
KBYI and KDIJ, but threat barely reaches slight chance, thus only
VCTS. Enough mid-level moisture coming in to generate some nocturnal
isolated SHRA tonight, but do not expect TS during the overnight
hours at this time. The SHRA do produce variable wind at KSUN,
making for a difficult choice for pilots. The SHRA will continue
through Wed morning, and generate ISOLD to SCT TSRA during the
afternoon. Best threat at KIDA and KDIJ on Wed afternoon. These
should be very high-based TSRA, but could have outflow to around 60
mph. Messick

&&

.FIRE WEATHER...Not as confident that scattered coverage will
develop late this afternoon and this evening, but the lightning has
just started at this time. The Salmon-Challis NF and Targhee NF are
still in an area of marginal risk of severe thunderstorms, which
means outflow winds in this area could reach 60 mph or more. This
continues on Wed, adding portions of the Caribou NF and the northern
end of the Idaho Falls BLM areas. The scattered threat of
thunderstorms however appears limited to the Targhee NF and eastern
half of the Salmon-Challis NF, so have issued a Red Flag Warning for
these areas. On Thursday, the general wind increases as the high
pressure shifts slightly, and with the deep mixing in the near-
record heat for the next 6 days, these stronger winds should start
reaching the surface, producing critical fire weather conditions in
the Snake River plain due to low humidity and strong wind gusts.
This should subside for Fri, though not by much. The ridge shifts
back over and by Sat the temperatures are once again near record.
Mon afternoon is the next chance of thunderstorm activity, with
temperatures in the lower elevations finally returning below 90 deg
F on Tue. Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM MDT Wednesday for IDZ051>059-068-070-
075.

Red Flag Warning until 10 PM MDT this evening for IDZ411-422-475-
476.

Red Flag Warning from noon to 6 PM MDT Wednesday for IDZ411-476.

&&

In the hours before

Special weather statement, Aug 18, 9:46 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1046 PM MDT Tue Aug 18 2020

IDZ058>060-062-190515-
Franklin/Eastern Oneida Region ID-Bear River Range ID-
Marsh and Arbon Highlands ID-Blackfoot Mountains ID-
1046 PM MDT Tue Aug 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARIBOU...
NORTHEASTERN ONEIDA...BANNOCK...EAST CENTRAL POWER AND NORTHWESTERN
FRANKLIN COUNTIES UNTIL 1115 PM MDT...

At 1044 PM MDT, Doppler radar was tracking a a line of showers near
Arimo, or near Lava Hot Springs. This storm is moving east north
east at 10 to 15 mph. Moderate to strong outflow winds in excess of
40 mph will be possible with this storm. These winds will likely
reduce visibilities temporarily due to blowing dust. This can also
make driving difficult.

Locations impacted include...
McCammon, Lava Hot Springs, Swanlake, Inkom, Downey, Arimo, Virginia,
Oneida Narrows Reservoir, Oxford, Hawkins Reservoir and Malad Pass.

LAT...LON 4222 11212 4264 11247 4289 11211 4232 11168
TIME...MOT...LOC 0444Z 173DEG 3KT 4256 11210

TW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Raft River Region

When
August 18, 10:00 PM MST to August 21, 8:00 PM MST
Where
Raft River Region forecast zone
Reported by
Park/Forest Service
Coordinates
42.391, -112.994 (the zone’s center; the record gives no point)

The Black Pine Fire was a lightning induced fire on August 18th that burned 1,000 acres 6 miles north of the Utah border near interstate 84 mile marker 270. It burned grass, brush and juniper and spread very rapidly. It was finally contained on August 21st.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2020Every state in 2020This day in weather historyWarnings in Idaho, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916498.